Atrovent

Hi everyone I've posted on here often before and am thankful for all of your advice. My daughter is 6 and has been on atrovent inhaler 20mg for the last 3-4 months.Each time she had it she complained of burning and itching in her throat immediatley after.She usually has a stay in hospital every 2 -3 weeks due to brittle asthma and the last few times she has been admitted and we've gone straight to ITU.They always start treatment straight away and its usually atrovent nebs with salbutamol closely followed by iv amino.Anyway the last couple of times Chloe has started having fits almost immediatley after atrovent has been administered and this has always been pushed aside as medics thought it was caused because her sats are really low.This week Chloe has been in hospital and it happend again only she went into anaphylactic shock as soon as atrovent nebs were given .When we moved onto ward on Wednesday and Chloe was more stable they gave her 4puffs of atrovent and then took some blood. results came back as really high Ige level 678. so we were told to discontinue. Does anyone know what atrovent contains that Chloe could be allergic to ? The doctor we seen wasn't too clued up and we don't have an appointment at Great Ormond Street until April 13th when Chloe is going to start sub cut. Thanks for reading this Nikki xxxx

5 Replies

oldestnewest
  • Hello Nikki,

    sorry to hear Chloe has been in hospital again.

    She is probably allergic to the actual drug, Atrovent (ipotropium bromide). More or less any drug can cause an allergic reaction regardless of what it is ment to do -seems ironic that a drug that is supposed to open the airways actually constricts them. I have heard of people being allergic to ventolin.

    I can't take Atrovent as it makes me worse! Not a proven allergic reaction but I avoid it at all costs now.

    Just make sure it is marked on everything that she can't have it.

    I am carefull in A&E that they don't sneek it in my neb - I have put it on my protocol now 'don't give Atrovent'.

    Anyway, Good luck with the s/c trial - there are a few of us here who can help if you need advice on s/c.

    Hope Chloe is a little better.

    Take care

    Kate

  • Hi nikki, I am sure you are aware it could be the actual drug your daughter is allergic to but it does contain soy lecthin and is not suitable for peanut allergy sufferers due to risk of anaphalaxis, My son has peanut allergy and he must not have atrovent.

    You can become allergic to anything at any time and my bet is if your daughter is inhaling an allergen straight into her lungs it will be making her asthma much worse! I can't believe the doctors were still giving her it.

  • atrovent

    I was on atrovent a couple of months ago, although i am a lot older than your daughter i have brittle asthma. I too also found that it burned the back of my throat straight after using it. I found using a spacer device lessened the affect.

  • I think I might be sensitive to it also I lost my voice when I first took it.

  • THANKYOU

    Thanks everyone for your replies . We are being transferred to RBH on Thursday afternoon . Nikki xx

You may also like...